High Wind, Marshall
- When
- September 16, 4:55 AM CST to 9:30 PM CST
- Where
- Marshall forecast zone
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
12 flash flood, 11 high wind, as filed by the National Weather Service.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 16, 3:33 AM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 433 AM CDT THU SEP 16 2004 .DISCUSSION... HURRICANE IVAN CONTINUES TO SLOWLY MOVE NORTH OVER AL. RADAR SHOWS LIGHT RAIN CONTINUES TO STREAM AHEAD OF IVAN. 8H WINDS ARE BEGINNING TO INCREASE AND MODELS SHOWS THAT THEY WILL REACH ARND 60 KTS BY TONIGHT. BASED ON THE TRACK OF IVAN...MOST OF NE AL SHOULD BE ON THE RIGHT SIDE OF IVANS TRACK. THUS AS IVAN APPROACHES NRN AL...WIND SWILL INCREASE. WILL GO WITH WIND ADVISORY OVER ALL CWA TODAY AND THEN HIGH WIND WARNING FOR TONIGHT FOR NE AL AND PORTIONS OF SRN MID TN. WILL KEEP THE WIND ADVISORY FOR NW AL FOR TONIGHT. MODELS/TIME SECTIONS/SKEW T ALL SHOW LOTS OF RAIN TODAY THRU FRIDAY...BUT BY FRIDAY AFTERNOON MODELS START TO END THE PCPN FROM WEST TO EAST. WILL BUY INTO THIS ATTM...BUT DID KEEP THE PCPN HANGING ON IN THE NERN ZONES UNTIL SATURDAY MORNING. AS WITH TROPICAL SYSTEMS...ISOLATED TORNADOES WILL BE POSSIBLE TO THE RIGHT OF IVANS TRACK FOR TODAY AND INTO THE EVENING. OTHERWISE IT LOOKS DRY FOR THE REMAINDER OF THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 76 70 77 68 / 100 100 100 60 SHOALS 79 70 79 67 / 100 100 100 40 CULLMAN 75 70 76 68 / 100 100 100 60 FAYETTEVILLE 77 68 76 67 / 100 100 100 50 FT PAYNE 75 69 74 67 / 100 100 100 70 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...FLOOD WATCH TODAY THROUGH MIDNIGHT EARLY SATURDAY FOR ALL ZONES. WIND ADVISORY TODAY AND TONIGHT FOR NORTHWEST ALABAMA. WIND ADVISORY TODAY FOR NORTHEAST ALABAMA. HIGH WIND WARNING TONIGHT FOR NORTHEAST ALABAMA. TN...FLOOD WATCH TODAY THROUGH MIDNIGHT EARLY SATURDAY FOR ALL ZONES. WIND ADVISORY TODAY AND TONIGHT FOR LINCOLN AND MOORE COUNTIES. WIND ADVISORY TODAY FOR FRANKLIN COUNTY. HIGH WIND WARNING TONIGHT FOR FRANKLIN COUNTY. && 07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1000 PM CDT WED SEP 15 2004 ALZ001>010-016-TNZ076-096-097-161000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 1000 PM CDT WED SEP 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. HURRICANE IVAN IS FORECAST TO MAKE LANDFALL ALONG THE ALABAMA GULF COAST VERY EARLY THURSDAY MORNING...AND WILL SLOWLY BEGIN TO MOVE INLAND. BANDS OF LIGHT RAIN SHOWERS MAY ROTATE INTO NORTH ALABAMA OVERNIGHT...BUT THE RAINFALL WILL REMAIN LIGHT. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... HURRICANE IVAN WILL MOVE SLOWLY NORTHWARD THROUGH WEST ALABAMA AND THEN BEGIN TO MOVE MORE NORTHEASTWARD TO A POSITION NEAR TUSCALOOSA BY THURSDAY EVENING. FROM THERE...IT IS EXPECTED TO CONTINUE ON A SLOW NORTHEAST TRACK INTO NORTHEAST ALABAMA BY LATE FRIDAY. IT WILL BRING WITH IT THE THREATS OF ISOLATED TORNADOES...HEAVY RAIN... AND WINDY CONDITIONS. BRIEF ISOLATED TORNADOES WILL BE A THREAT LATE THURSDAY AND INTO FRIDAY...MAINLY FOR AREAS EAST OF I-65 AND EAST OF THE LOW TRACK. IN ADDITION...RAINFALL TOTALS BEGINNING ON THURSDAY AND ENDING ON SATURDAY COULD RANGE FROM 3 TO 6 INCHES WEST OF I-65 AND 6 TO 12 INCHES EAST OF I-65 WITH LOCALLY HIGHER AMOUNTS...ESPECIALLY OVER NORTHEAST ALABAMA. FINALLY...SUSTAINED NORTHEAST WINDS FROM THURSDAY EVENING THROUGH FRIDAY EVENING COULD REACH 25 TO 40 MPH WITH GUSTS TO 65 MPH...MAINLY OVER THE HIGHER TERRAIN OF NORTHEAST ALABAMA. CONFIDENCE HAS INCREASED REGARDING THE TRACK OF IVAN...BUT UNCERTAINTY NOW EXISTS AS TO HOW LONG THE REMNANTS OF IVAN WILL LINGER NEAR THE AREA. A WEAKENING OF THE UPPER LEVEL FLOW COULD CAUSE IT TO REMAIN A SIGNIFICANT WEATHER FACTOR INTO THE WEEKEND. PLEASE STAY TUNED TO THE LATEST STATEMENTS AND FORECASTS FOR UPDATES. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE BEGINNING THURSDAY AND CONTINUING THROUGH FRIDAY. BCC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 550 AM CDT THU SEP 16 2004 ALZ001>010-016-TNZ076-096-097-162100- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 550 AM CDT THU SEP 16 2004 ...SPECIAL HURRICANE IVAN STATEMENT FOR NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE... ...AREAS AFFECTED... THIS STATEMENT IS FOR ALL COUNTIES IN NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN HUNTSVILLE. ...WATCHES/WARNINGS... A FLOOD WATCH IS IN EFFECT FOR ALL OF NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE TODAY THROUGH MIDNIGHT EARLY SATURDAY MORNING. WIND ADVISORIES ARE IN EFFECT FOR NORTHWEST ALABAMA AND LINCOLN AND MOORE COUNTIES IN TENNESSEE FOR TODAY AND TONIGHT. A WIND ADVISORY IS IN EFFECT FOR NORTHEAST ALABAMA AND FRANKLIN COUNTY TENNESSEE FOR TODAY...WITH A HIGH WIND WARNING IN EFFECT FOR THAT AREA TONIGHT. ...STORM INFORMATION... AT 5 AM THURSDAY MORNING...THE EYE OF CATEGORY THREE HURRICANE IVAN WAS ABOUT 40 MILES NORTHWEST OF PENSACOLA FLORIDA AND WAS MOVING NORTHEAST AT APPROXIMATELY 14 MPH AND WILL KEEP ON THIS TRACK FOR THE NEXT 24 HOURS. MAXIMUM SUSTAINED WINDS ARE NEAR 115 MPH...WITH A CENTRAL PRESSURE OF 947 MILLIBARS...OR 27.96 INCHES. ...TORNADOES... WITH ANY LAND FALLING TROPICAL SYSTEM THE THREAT EXISTS FOR BRIEF ISOLATED TORNADOES...ESPECIALLY ON THE EAST SIDE OF THE SURFACE LOW TRACK. BASED ON THE EXPECTED PATH OF IVAN...THE ISOLATED TORNADO THREAT SHOULD REMAIN MOSTLY EAST OF INTERSTATE 65 TODAY AND TONIGHT. ...RAINFALL IMPACTS... VERY HEAVY RAINFALL AND THE POTENTIAL FOR FLOODING WILL BE THE BIGGEST THREAT FROM IVAN. TOTAL RAINFALL AMOUNTS OF TWO TO FOUR INCHES WILL BE POSSIBLE OVER NORTHWEST AND NORTH CENTRAL ALABAMA...AND PARTS OF SOUTHERN MIDDLE TENNESSEE. AMOUNTS OF FOUR TO EIGHT INCHES WILL BE POSSIBLE OVER NORTHEAST ALABAMA AND FRANKLIN COUNTY TENNESSEE...WITH LOCALLY HIGHER AMOUNTS POSSIBLE ACROSS THE HIGHER ELEVATIONS. ...WIND IMPACTS... WINDS WILL INCREASE TODAY ACROSS THE TENNESSEE VALLEY AS THE STORM APPROACHES THE AREA...WITH SUSTAINED WINDS OF 20 TO 35 MPH AND GUSTS AROUND 50 MPH. WINDS WILL BECOME STRONGER TONIGHT WITH 30 TO 40 MPH WITH GUSTS UP TO 60 MPH...MAINLY ACROSS THE HIGHER TERRAIN OF NORTHEAST ALABAMA. ...CALLS TO ACTION... EVERYONE ACROSS NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE SHOULD CONTINUE MONITORING THE PROGRESS OF HURRICANE IVAN AND ITS POTENTIAL IMPACTS ON THE TENNESSEE VALLEY REGION. HAVE A PLAN OF ACTION...AND MAKE PREPARATIONS NOW...SO THAT YOU CAN BE READY TO ACT WHEN THE NEED ARISES. WITH THE COMBINED THREAT OF HIGH WINDS AND HEAVY RAIN...THERE IS A POSSIBILITY OF SOME POWER OUTAGES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ADDITIONAL INFORMATION AND UPDATES CONCERNING DANGEROUS HURRICANE IVAN. ...NEXT UPDATE... THE NEXT UPDATE WILL BE ISSUED BY 4 PM CDT. && FOR ADDITIONAL WEATHER AND HYDROLOGIC INFORMATION...VISIT OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/HUN/ (ALL LOWER CASE). SS
The Northeast Alabama radar (KHTX), 66 km away, was scanning. The volume nearest the first event began at 10:56 UTC.
12 flash flood, 11 high wind. Local standard time, as filed.
The remnants of Hurricane Ivan produced extensive wind damage as over 500 trees were blown down across north Alabama. A few trees were blown down onto homes with damage occurring due to the trees falling. Many power lines were blown down due to the high winds.
A tree fell on a truck and killed the driver along Alabama Highway 207 at Anderson in eastern Lauderdale county.
Three persons were injured as a tree fell on an automobile on old moulton road in Decatur.
Flash flooding was observed as several low spots flooded on county road eight and on county road 1718.
Flash flooding was reported across much of the county with several roads throughout the county with flooded roads and several inches of water over them.
Numerous reports of flash flooding were received throughout Morgan county. Several roads had water at least six to eight inches over them.
Flooding was reported throughout the county.
Flooding was reported throughout the county with several inches of water reported over area roads.
Flash flooding was reported throughout the county as several roads had several inches of water over them.
Widespread flash flooding was reported countywide. Several inches of water was reported over many county roads.
Widespread flash flooding was reported throughout the county. Several roads had several inches of water over them.
Widespread flash flooding was reported throughout the county. Several inches of water was reported over many roads throughout the county.
Flash flooding was reported across the county with several roads with several inches of water standing.
Numerous reports of flash flooding were received with water over several roads several inches in depth.
Several inches of water was reported across the road near Desoto State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423741, 5423732, 5423733, 5423734, 5423736, 5423739, 5423735, 5423737, 5423738, 5423824, 5423740, 5423825, 5423829, 5423830, 5423831, 5423832, 5423826, 5423833, 5423834, 5423835, 5423827, 5423828, 5423836.